Patients often present with a history of self-harm by ingestion. Most patients will state in the history that they have ingested acetaminophen or an acetaminophen-containing combination product. Some patients will not be certain which tablets or pills they have taken, and witness corroboration may be important. Others may be unaware that the preparations ingested in overdose contained acetaminophen. Patients with painful conditions may have taken repeated over-the-counter analgesics for pain relief, resulting in a supratherapeutic overdose of acetaminophen.       It is essential to attempt to establish the timing of the overdose as this will affect subsequent patient management.
Acetaminophen overdose should be suspected in anyone who has taken an overdose of any substances or who has self-harmed in any way. It is equally important to seek evidence of other substance ingestion in patients who have presented with acetaminophen overdose. All unconscious patients suspected of having an overdose should have a serum level of acetaminophen checked.
Overall clinical picture
Many patients who present within the first 24 hours after ingestion of a potentially toxic dose of acetaminophen will be asymptomatic. Early nonspecific signs that may be present in the first 24 hours include anorexia, nausea, vomiting, or vague abdominal pain. Patients may present with reduced consciousness level or coma if they have ingested a combined preparation of acetaminophen and an opioid, or have co-ingested alcohol or other drugs that may reduce the consciousness level.
Clinical signs of hepatotoxicity will usually develop about 2 to 3 days after ingestion, with RUQ pain and tenderness, nausea, and vomiting; patients may become clinically jaundiced. Liver injury usually becomes maximal at 48 to 96 hours and is characterized by massive elevation of serum AST and ALT activity, mild hyperbilirubinemia, and prolongation of the prothrombin time. Although most patients will recover, some may progress to have fulminant hepatic failure with encephalopathy, coma, and renal failure (hepatorenal syndrome).       Liver biopsies and post-mortem studies reveal extensive centrilobular hepatic necrosis without inflammatory changes.    
In survivors, hepatic regeneration is normally rapid and complete, with normalization of liver function tests within 1 to 3 weeks.    Renal injury is rare, and when it occurs, serum creatinine typically begins to rise soon after serum aminotransferase activity has peaked. Occasionally, renal injury occurs without liver injury.   Early presentation with coma and severe metabolic acidosis without hepatotoxicity is also rare and usually associated with massive overdose (serum acetaminophen level >800 micrograms/mL).  
Special clinical considerations
Patients who have relatively low levels of glutathione are more at risk for liver damage following acetaminophen overdose.
Certain groups are at increased risk for glutathione deficiency. These include people with acute or chronic starvation: for example, children with febrile illness who may not have eaten for a few days. Others at risk include those with malnourishment, nutritional deficiencies, or eating disorders (e.g., anorexia or bulimia). Patients with chronic debilitating illnesses (e.g., cystic fibrosis, AIDS, alcoholism, or hepatitis C) may also have glutathione deficiency.
Long-term treatment with CYP 450 inductors (e.g., carbamazepine, rifampicin, phenobarbital, phenytoin, primidone, St John's wort) or longstanding alcohol abuse may increase the risk of liver damage following acetaminophen overdose.
Children 5 years or younger very rarely ingest a toxic dose of acetaminophen. If it can be ascertained with absolute certainty that <140 mg/kg has been ingested, it is unnecessary to check an acetaminophen level, unless there are factors that place the child at higher risk.
Depending on the time of presentation relative to the time of acetaminophen overdose, laboratory investigation may show a positive serum acetaminophen concentration, abnormal serum AST or ALT, abnormal prothrombin time or INR, renal dysfunction, or metabolic acidosis. Initial laboratory investigations should include:      
Serum acetaminophen levels
For acute acetaminophen overdose, specific management is dependent on the serum acetaminophen level and the time of the level relative to the time of ingestion. A timed plasma acetaminophen level is drawn at least 4 hours after ingestion to risk-stratify likelihood of liver injury and the need for N-acetylcysteine treatment.  Patients who present within 4 hours following ingestion should have an acetaminophen level checked at 4 hours. The serum level is plotted on a nomogram to determine whether treatment with antidote (N-acetylcysteine) is required. The Rumack-Matthew nomogram http://www.accessdata.fda.gov/drugsatfda_docs/label/2006/021539s004lbl.pdf [FDA: acetylcysteine/interpretation of acetaminophen assays] is widely used in the US for management of acetaminophen overdose. It consists of a line connecting a point at 200 micrograms/mL at 4 hours after ingestion and 50 micrograms/mL at 12 hours after ingestion. This line was found to discriminate patients who developed subsequent liver injury from those in whom liver injury did not develop. Because a patient's history is often uncertain, the FDA requested that a lower line be created that was 25% below the original line, to use as a treatment criterion for the initial study of N-acetylcysteine. This is termed the possible hepatic toxicity line. In the US, N-acetylcysteine treatment is started if the acetaminophen level falls on or above the lower line at 4 hours (150 micrograms/mL or 993 micromol/L). In Australia and New Zealand, a guideline has been devised for initiating N-acetylcysteine treatment similar to that used in US.  In the UK a different treatment graph is used.
In repeated supratherapeutic overdose, the level of acetaminophen may be low or undetectable, and is not used to determine treatment. However, levels are used to monitor therapy.
AST and ALT levels
Levels are done initially and repeated in the course of patient management. The degree of derangement in laboratory results depends on the time of presentation relative to the time of acetaminophen overdose.
Prothrombin time/INR, arterial pH, arterial lactate level, and metabolic panel with serum creatinine
These are used to monitor severity of hepatic failure and assist in patient stratification for optimal benefit in orthotopic liver transplantation.
Other tests to consider
Serum salicylate level: should be checked in unconscious patients or those in whom there is a suspicion of co-ingestion of salicylates.
Urine drug screen: may be used in patients who are unconscious to determine if other substances have been taken.